Iowa, 2019Winter Weather in Iowa, December 12, 2019
December 12, 2019 · NWS ARX · 1 event in 1 county or zone
One person was killed in a single vehicle accident north of Westgate (Fayette County). The driver lost control on icy roads, crashed into a ditch and was killed when ejected from the vehicle.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One person was killed in a single vehicle accident north of Westgate (Fayette County). The driver lost control on icy roads, crashed into a ditch and was killed when ejected from the vehicle. Roads were reported to be icy after some light freezing drizzle had occurred earlier in the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 12, 5:10 AM CST, 4 hours 50 minutes earlier.
Area forecast discussion, Dec 12, 5:10 AM CST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
510 AM CST Thu Dec 12 2019
.SHORT TERM...(Today through Friday Night)
Issued at 255 AM CST Thu Dec 12 2019
GOES water vapor imagery showing very tightly wound up mid-level
positive vorticity center rotating eastward along the ND/SD border.
This PV anomaly will continue to spin east-southeastward into the
area with associated surface low tracking out of eastern NE into
northern IA/southwest WI this morning -and then through east-central
WI by early this evening. Currently watching observations upstream
across MN/ND ahead of the mid-level circulation -a lot of
visibilities of 1-2sm in snow mainly along and north of I-94. Some
ongoing light snow right now across north central WI in warm air
advection arm ahead of this wave. Expect upstream snow to spread in
and unfortunately pick up with fervor (possibly approaching 1 inch
per hour rates) in the advised area for the morning commute and rest
of morning hours. Latest short term/hires models locking in on
forcing producing around 4-6 inches across Clark/Taylor counties in
north central WI and 3-5 inches northeast of I-94. Decided to expand
Winter Weather Advisory southward a tier of counties based on this.
1-2 inches expected between the I-90/94 corridors with lesser
amounts across the rest of the area. Look for the snow to taper off
from west to east late this morning and through the afternoon. Will
also have to watch for the possibility of some light drizzle/
freezing drizzle as the snow exits with weak residual lift in
iceless stratus left behind. Otherwise, plan on highs today topping
off around 20 degrees across north central WI and upper 20s to mid
30s across the rest of the area.
A brief respite tonight as high pressure builds in. Overnight lows
are expected to bottom out in the teens to lower 20s under mostly
cloudy skies.
Attention then turns to an elongated trough of low pressure moving
east across the Plains and into the area Friday. Could see around an
inch of snow accumulation from this. Plan on highs in the mid 20s to
mid 30s.
That trough of low pressure will slowly amble east through the area
Friday night. Will have to keep an eye out for a light wintry mix
potential (light snow and or drizzle/freezing drizzle) as model
soundings show a loss of ice in clouds. Overnight lows are expected
to drop into the teens lower 20s.
.LONG TERM...(Saturday through Wednesday)
Issued at 255 AM CST Thu Dec 12 2019
Colder modified Arctic air oozes into the area Saturday behind
departing trough of low pressure. Will still have a chance of some
light snow/snow grains as column cools enough for icing through the
stratus layer. Plan on highs in the teens and 20s.
Keeping an eye on low pressure moving northeast out of the southern
plains into the Ohio River Valley Monday/Monday night. The ECMWF
would keep any precipitation south with it's track while the more
more northern tracking GFS would clip a good portion of our area
with some snow. Otherwise, below normal temperature trend continues
through Wednesday as mid-level trough/modified Arctic air slides
through the region. Look for highs only in the teens and 20s
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 510 AM CST Thu Dec 12 2019
An area of low pressure at the surface was over eastern Nebraska
early this morning. This low will track northeast across the area
today, reaching the northern Great Lakes this evening. Snow was
starting to develop across the area ahead of the low and this is
expected to rapidly expand this morning and produce IFR conditions
as both airports. The snow will quickly taper off around 18Z once
the low moves past allowing the visibility to improve, but look
for ceilings to remain down with IFR levels through the afternoon
before slowly improving to MVFR during the evening or overnight
hours.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until noon CST today for WIZ032-033.
Winter Weather Advisory until 3 PM CST this afternoon for WIZ017-
029.
Winter Weather Advisory until 3 PM CST this afternoon for WIZ034.
MN...Winter Weather Advisory until noon CST today for MNZ079.
IA...None.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...04Hazardous weather outlook, Dec 12, 8:04 AM CST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
804 AM CST Thu Dec 12 2019
WIZ017-029-034-131200-
Taylor-Clark-Jackson-
804 AM CST Thu Dec 12 2019
This Hazardous Weather Outlook is for portions of central
and north central Wisconsin.
.DAY ONE...Today and Tonight
Winter Weather Advisory until 3 pm today.
Snow will fall today with most accumulation occurring this
morning. Total snow accumulations will range from 3 to 6 inches
with the highest amounts across Clark and Taylor counties. A
period of light freezing drizzle may also be seen as the snow
tapers off this afternoon. Snow-covered, slippery roads will make
travel difficult.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Light snow or a wintry mix will be seen Friday into Friday night.
This could produce some slick roadways.
.SPOTTER INFORMATION STATEMENT...
Any snow reports today would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
MNZ079-WIZ032-033-131200-
Wabasha-Buffalo-Trempealeau-
804 AM CST Thu Dec 12 2019
This Hazardous Weather Outlook is for a portion of southeast
Minnesota and portions of west central Wisconsin.
.DAY ONE...Today and Tonight
Winter Weather Advisory until Noon today.
Snow will fall today with most accumulation occurring this
morning. Total snow accumulations will range from 2 to 4 inches.
A period of light freezing drizzle may also be seen as the snow
tapers off toward noon. Snow-covered, slippery roads will make
travel difficult.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Light snow or a wintry mix will be seen Friday into Friday night.
This could produce some slick roadways.
.SPOTTER INFORMATION STATEMENT...
Any snow reports today would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055-
061-131200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
804 AM CST Thu Dec 12 2019
This Hazardous Weather Outlook is for portions of northeast
Iowa and southeast Minnesota...and southwest into central
Wisconsin.
.DAY ONE...Today and Tonight
Periods of light snow are expected this morning, lasting into
early afternoon in central Wisconsin. Only a dusting of
accumulation is expected across southwest Wisconsin and northeast
Iowa. Closer to Interstate 90, around an inch is expected. A
period of light freezing drizzle is also possible as the snow
tapers off. Plan on some slick travel.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Light snow or a wintry mix will be seen Friday into Friday night.
This could produce some slick roadways.
.SPOTTER INFORMATION STATEMENT...
Any snow reports today would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
DAS/04/Baumgardt
In the hours before
Local storm report, Dec 12, 8:35 AM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
835 AM CST THU DEC 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 AM SNOW 3 NNW FRENCHVILLE 44.19N 91.34W
12/12/2019 M1.2 INCH TREMPEALEAU WI CO-OP OBSERVER
CO-OP OBSERVER STATION ETTW3 ETTRICK 4WNW.
&&Local storm report, Dec 12, 8:45 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
845 AM CST THU DEC 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 SSE MEDFORD 45.13N 90.34W
12/12/2019 M0.5 INCH TAYLOR WI CO-OP OBSERVER
CO-OP OBSERVER STATION MEDW3 0.6 SE MEDFORD.
&&Local storm report, Dec 12, 8:56 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
856 AM CST THU DEC 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW 1 WNW FRENCH ISLAND 43.87N 91.27W
12/12/2019 M0.3 INCH LA CROSSE WI CO-OP OBSERVER
CO-OP OBSERVER STATION LCFW3 LA CROSSE 4NNW.
0852 AM SNOW 4 SW WINONA 43.98N 91.71W
12/12/2019 M0.5 INCH WINONA MN TRAINED SPOTTER
&&Local storm report, Dec 12, 9:09 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
909 AM CST THU DEC 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW 1 SSW BLACK RIVER FALLS 44.29N 90.85W
12/12/2019 M1.0 INCH JACKSON WI CO-OP OBSERVER
CO-OP OBSERVER STATION BLKW3 BLACK RIVER
FALLS.
0800 AM SNOW ALMA 44.33N 91.92W
12/12/2019 M1.4 INCH BUFFALO WI CO-OP OBSERVER
CO-OP OBSERVER STATION ALMW3 ALMA DAM 4.
&&Local storm report, Dec 12, 9:10 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
910 AM CST THU DEC 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 AM SNOW 3 ESE DOUGLAS 44.09N 92.51W
12/12/2019 M1.0 INCH OLMSTED MN PUBLIC
&&Local storm report, Dec 12, 9:45 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
945 AM CST THU DEC 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 1 S TREMPEALEAU 44.00N 91.44W
12/12/2019 M0.3 INCH TREMPEALEAU WI CO-OP OBSERVER
CO-OP OBSERVER STATION TREW3 TREMPEALEAU DAM
6.
0800 AM SNOW 5 NW EASTMAN 43.21N 91.10W
12/12/2019 M0.1 INCH CRAWFORD WI CO-OP OBSERVER
CO-OP OBSERVER STATION LYNW3 2.8 E HARPERS
FERRY.
&&Winter Weather, Fayette
- When
- December 12, 10:00 AM CST to 11:30 AM CST
- Where
- Fayette forecast zone
- Deaths
- 0 direct, 1 indirect
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
One person was killed in a late afternoon single vehicle accident north of Westgate. Light freezing drizzle had moved through the area earlier in the day and the driver lost control of the vehicle on the icy roads and crashed into a ditch. The driver was ejected from the vehicle and died at the scene.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Mississippi, December 12, 20191 death · 1 event
- Winter Storm in Colorado, December 12 to 16, 201917 events
- Winter Storm and Heavy Snow in Colorado, December 12 to 16, 201910 events
- Winter Storm and Winter Weather in Michigan, December 12, 20199 events
- Heavy Snow in Idaho, December 12 to 13, 20196 events
- Dense Fog in California, December 12 to 13, 20196 events
- Winter Storm in Wyoming, December 12 to 13, 20195 events
- Winter Storm and Winter Weather in Colorado, December 12 to 14, 20194 events
- Heavy Snow in Utah, December 12 to 14, 20194 events
- Heavy Snow in Wisconsin, December 12, 20193 events
- Heavy Snow in Michigan, December 12, 20192 events
- Heavy Snow in Minnesota, December 12 to 14, 20192 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868562.